APS, lupus and high INR

Hi everyone just wanted to know your experiences when your INR is high (mine has shot up to 7.3). I've just done a test as my INR had been stable the last few weeks at 3.7, my therapeutic range being between 3 and 4. I've been Ill all weekend, violently sick all day Saturday and not able to eat all weekend. Still feel a bit jittery now but much better! I immediately assumed being ill all weekend caused the increase but the warfarin clinic said this would have no bearing on the result unless I'd been on antibiotics etc (haven't taken anything but a couple of paracetamol all weekend and my usual cocktail of drugs). I felt unwell most of last week with a dodgy stomach but never know if this is just 'normal' illness or related to lupus/APS as don't usually suffer stomach problems.

10 Replies

  • 7.3 would give me a headache and a wuzzy head. Hope they have reduced your warfarin.

    I have to have colonoscopy on Thursday, having clear fluids and no veg for two days.

    I enquired wether I should reduce my dose and was told no as it would sort it's self out

    I dont understand everything about warfarin. I know itis good to keep up the same level of vit k foods so ?? Why should it not effect your inr if your diet is changed ?seems a bit odd to me

    Hope you feel better soon

  • I have had similar experiences. My INR goes up if I am unwell. Its important you get your INR checked more often while this is going on. Because of our antibodies the INR can drop a lot if you miss a dose.

  • Hi I don't want to worry you i have been taking warfarin for over 18 years at first it was stable taken around 5 to 6 mg daily with weekly checks, then became very ill i have over the years had at least 18 clotts in my legs 4 in lungs and now on my 8th in arm, i have only been out of hospital 3 weeks and totally fed up with it all but over the last 3 years i am now taking anything from 30 to 50 mg daily have to have bloods taken twice a week for life so have a portacath in chest as my veins are rubbish,but i do get to no when my INR is running high i get very sick bad headaches, and dizzy and just have to go to bed i have once been give vitiam K to correct it but it went thick so quick was told not to have it again as it can be cause more problems, so i normally end up getting admitted to hospital and being monitored, then if its to thin i have to be admitted for iv HEPARIN as i can not have clexain injections !

    Wish you well i have heard from my GP a few people with lupus do have this problem especially with hugsr syndrome.


  • Thanks for your replies, it's interesting to hear others experiences. I check my inr regularly as I've also had clots whilst on warfarin. Luckily today after missing two days doses its back in range - for how long I don't know!!!!

  • Hi Sallyk21

    So glad your back in range mine has jumped from 2.2 up to 10.1 have to go again on friday drives me mad ,

    Take care xx

  • Wow that is some jump! I don't feel as bad now, your experiences sound horrendous! X

  • I do often wonder whether some of the anti coagulation staff have gained their knowledge purely through book learning that may need revising.

    I know that my INR swings around regardless of whether my drug intake or foods remain stable. I do not self test but I believe I can tell to some extent if my INR is high through the way it makes me feel. I have a few things that can make me exhausted. But quite often it occurs when my INR is higher than usual. Whether it starts with an infection in the body I dont know.

    I have been more tired than I feel is acceptable for weeks now but dont like going to the GP for fatigue as she openly says she finds my condition confusing and then often refers locally to people who dont understand the condition either.

    Stupidly I missed a consultant appointment due to not being on top of things, due largely to the fatigue. Something that the consultant may have been able to assist with. :-(

  • I totally agree re the anti coagulation staff, my inr, like yours can be stable then for no apparent reason is suddenly all over the place. I get the impression they don't believe me when I say I've done nothing differently. They usually ask if I've been drinking a lot! I wish!!!! I try to avoid my GP as none of them seem to have a clue, I think I know more than them!

  • There is a lot of sickness bugs about at the moment maybe u have just picke one of them up, if ur not eating and taken wafrin your blood would go thinner the thinnest mine has been was 10.1 and as we all know that's thin, but can thicken over night without any drugs, keep a check on it and get it back down to your level, I normally no when mine is to thin I have a strange tingling and feel cold

  • Hi Lennox thanks for your reply but I posted my question 7 months ago lol and am ok now x

You may also like...